my blood sugar is at 582 what am i suppose to do

By xxbloodyxxkissesxx Latest Reply 2011-04-07 22:22:40 -0500
Started 2011-04-04 21:20:39 -0500

i was diagnosed 2 weeks ago as a type 1 diabetic i found out when i went to the hospital with diabetic ketoacidosis i hope i spelled that right anyway my blood sugar has been in the late 200 to the 500s since i got out and i asked my docter about it he just raised my insulin levels but it doesnt seem to be helping any and today my blood sugar got to 582 and i dont know what to do about it

11 replies

Armourer 2011-04-07 22:22:40 -0500 Report

See a dietitian of diabetes and get educated on diet. High protein, low carbs. I have cheese sticks in the frig for highs.

wrmjw1 2011-04-07 10:08:54 -0500 Report

The best advice I can give you is change your diet. When I was diagnosed with type one diabetes my sugar was in the 500's. Now whenever my sugar gets too high, I know why, its because of what I was eating. When I woke up this morning my sugar was 81 because I didnt snack alot last night. I would also talk to your doctor about your insulin, when I was diagnosed I had to take 3 shots of insulin a day, but now I only need 2. I was diagnosed last september and I was able to get my sugar at a decent level. Im sure if you change your diet and talk to your doctor you will be fine, also I would try to talk to your doctor today about your insulin.

crunchhourly 2011-04-06 15:58:26 -0500 Report

It would be good to contact your doctor or go to the ER very soon—but for right now, I would say do not eat any sugary foods—that means cake, pie, ice cream, cookies, sugar in your coffee,etc.—to keep my glucoses good, I do not eat any sweets.Get a diet to follow from your doctor.

Dixiemom 2011-04-06 14:24:16 -0500 Report

You need to see a specialist, probably an endocrinologist. Your sugar is out of control. It could be that your insulin is the wrong dose or you may have to take it more then once a day. ER's and PCP's are fine but they do not have the expertise of a specialist. Please do not wait too long to nget an appointment.

kdroberts 2011-04-05 08:42:41 -0500 Report

You need to seek medical care. Being type 1 and having blood sugars that high you are running the risk of going into ketoacidosis again. What are you eating, what type of insulin are you taking, how much insulin are you taking and how often are you taking insulin? Do you have ketostix? If not, get some and test when your blood sugar is over 250 or so. They are over the counter at any pharmacy and cost about $10 for a bottle.

melissa5786 2011-04-05 08:36:42 -0500 Report

I would go to the ER or a walk in clinic. Just to be safe. Numbers that high can be taxing on the body. And when it comes to your health always be safe.

GabbyPA 2011-04-05 08:35:02 -0500 Report

With numbers like that a visit to the ER or emergency clinic might be in order. 200's are not as bad, but over 500 is rough on the body. If you are consistently having numbers up there, there is some serious damage going on and your doctor should be in contact with you often to get the dosing correct. Call him and make it clear to him that what he is asking you to do is not working.

Oral meds take time, but insulin should work much faster. It might not get it down all the way but it needs to be looked at.

The other thing is what has he told you about carb counting to go with your insulin? It is vital to understand specially when using insulin. Has he helped you with a diet plan approach to reduce the carbs that raise your levels in the first place? If not, get some help with that. There are a lot of great discussions here on carb counting and some informative videos as well.

Cure us
Cure us 2011-04-04 23:18:27 -0500 Report

First off… Are you on a pump or shots? I am on a pump so I just plug the # in. I have been on shots so I can help you in that area. Fist off that's really high! I would call a doctor and then go on Lantis, that helped me! My highest was 508 and that was when I was snowskiing! My lowest was 28 and I didn't pas out! Good Luck with the readings.

Poppop1961 2011-04-04 23:07:08 -0500 Report

I have been a type 1 diabetic for 13 years now. I had the same problem till my doctor put me on Lantis at night. I take 25 units and it is a slow time release over 24 hours plus I take my normal shots of Novolog at meal time every day. My A1C was 13.6 now in three months it's down to 10.3 and getting better readings in the daytime now. Ask your Dr. about Lantis to see if it will help.